Texas, 2021

Flash Flooding in Texas, April 30, 2021

April 30, 2021 · NWS EWX · 6 events in 2 counties and zones

A warm front moved into South Central Texas from the Gulf of Mexico. 0 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A warm front moved into South Central Texas from the Gulf of Mexico. The airmass this front moved into was very moist with precipitable water values around 2.0 inches. Thunderstorms developed along the front and some produced heavy rain that led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 30, 5:57 PM CST, 58 minutes earlier.

Area forecast discussion, Apr 30, 5:57 PM CST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
657 PM CDT Fri Apr 30 2021

.AVIATION...
/00Z TAFS/
The Austin and San Antonio terminals are expected to go through a
busy night as far as weather goes with IFR and LIFR for most of the
tonight into Saturday period. Moderate to heavy showers and scattered
thunderstorm activity is forecast to affect the area as a surface
pressure system linger around the region and upper level disturbance
over northern Mexico pushes to the east and into the Rio Grande
Saturday. Several rounds of storms are expected through the period
with little improvement for the next 18 to 24 hours. For DRT, a line
of storms is expected to move across or nearby the airport around
08Z with additional storms continuing through 16Z/17Z. Chances for
rain comes to an end from DRT around 20Z and mid to late Saturday
evening for the I-35 sites. Gusty winds of 20 to 25 knots could occur
with any storms.

&&

.PREV DISCUSSION... /ISSUED 416 PM CDT Fri Apr 30 2021/

SHORT TERM (Tonight through Saturday Night)...

Bottom Line Up Front

..Heavy Rains with Flash Flooding Potential through Saturday
Night...

..Flash Flood Watch is in Effect for areas east of a Vanderpool to
Hondo to Charlotte line through Saturday Evening...

..Rainfall Amounts of 2 to 5 Inches with Isolated 8 Inches
Possible...

..There is a Chance for Strong to Severe Thunderstorms through
Saturday Evening...

Scattered showers and isolated thunderstorms are affecting most of
the eastern half counties of South Central Texas as a surface low
pressure system pushes into the middle Texas coast. The surface low
is driving a warm front toward the Coastal Plains and into the I-35
corridor where most of the shower activity is occurring. Out west
across the Rio Grande, light to moderate rain is happening and
expected to persist through late tonight with the help of pulses of
energy ahead of the upper level system slowly moving over northern
Mexico.

We may have a short break early this evening before scattered to
numerous showers and thunderstorms develop and fill up most areas
from the south to north and from the southwest to the northeast
before or shortly after midnight tonight. HiRes models suggest a
heavy line of convection between Highway 281 and Interstate 35 and
another line of strong convective activity along the Rio Grande.

These lines of convection are expected to produce heavy rain
resulting in the potential for flash flooding. As the night progress,
the upper level low pressure system over Mexico will continue to
push to the east while adding more fuel to the storms already
affecting the area and offering new opportunity for storms to
develop. Any storm that develops has the potential to be strong to
marginally severe with main weather hazard being large hail and
damaging winds.

By Saturday morning, the upper level low is expected to enter the
Rio Grande and continue to push to the northeast and exiting our
area Saturday night into early Sunday. As the upper level
disturbance moves across the area, a broad surface low pressure
circulation is forecast to be in place for elongating the time of
the storms over our area. Rain chances come to an end from west to
east Saturday night into Sunday.

LONG TERM (Sunday through Friday)...

The upper level trough will be exiting stage east taking the showers
and thunderstorms with it early Sunday morning. Moisture decreases a
bit and with mixing, temperatures warm to above normal for Sunday. A
dryline moves east toward the I-35 corridor Monday allowing
temperatures to soar into the upper 80s and 90s most areas. Forecast
soundings show a weak capping inversion at time of peak heating that
may be able to be broken by the dryline and strong heating. Have
added slight chances of showers and thunderstorms for the eastern
Hill Country to the I-35 corridor late Monday afternoon. Forecast
soundings also show MUCAPEs of 2,000 to 3,000 J/kg along the dryline
indicating a potential for an isolated strong to severe storm. A cold
front and upper level trough move across our area Monday night into
Tuesday. Upward forcing by these features will generate isolated to
widely scattered showers and thunderstorms over our eastern areas
where moisture will be deepest. Convective parameters decrease Monday
night into Tuesday, however cannot rule out a strong storm or two.
Dry northwesterly flow aloft brings fair weather Wednesday through
next Friday. Temperatures will average within a degree or two of
normal for mid to late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              66  73  64  86  69 /  90  90  70  10   0
Austin Bergstrom Intl Airport  65  73  63  86  68 /  90  90  70  10   0
New Braunfels Muni Airport     67  76  64  89  69 /  90  90  50  -    0
Burnet Muni Airport            64  71  61  85  68 /  90 100  60  10   0
Del Rio Intl Airport           64  77  61  95  66 /  90  80  10   0   0
Georgetown Muni Airport        65  73  63  85  68 /  90  90  70  10   0
Hondo Muni Airport             66  76  60  90  66 /  90  80  30  -    0
San Marcos Muni Airport        64  74  63  88  68 /  90  90  60  10   0
La Grange - Fayette Regional   68  76  66  87  71 /  90  90  70  10   0
San Antonio Intl Airport       67  74  64  88  69 /  90  90  50  -    0
Stinson Muni Airport           67  75  64  90  69 /  90  90  40  -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday evening for Atascosa-Bandera-
Bastrop-Bexar-Blanco-Caldwell-Comal-De Witt-Fayette-Gillespie-
Gonzales-Guadalupe-Hays-Karnes-Kendall-Kerr-Lavaca-Lee-Medina-
Travis-Wilson.

&&

Short-Term/Aviation...17
Long-Term...Platt
Decision Support...Brady
Hazardous weather outlook, Apr 30, 2:36 AM CST, 16 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
336 AM CDT Fri Apr 30 2021

TXZ171>173-183>194-202>209-217>225-228-011200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
336 AM CDT Fri Apr 30 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Numerous showers and scattered thunderstorms are forecast to
continue today and tonight. The heaviest rainfall is expected
across the Coastal Plains where accumulations could reach 2-4
inches with isolated totals in excess of 6 inches. A Flash Flood
Watch is in effect for locations south and east of a Pleasanton
to New Braunfels to Fayetteville line.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Numerous showers and scattered thunderstorms are forecast to
continue into Saturday night. The Flash Flood Watch will remain
in effect for locations south and east of a Pleasanton to New
Braunfels to Fayetteville line through Saturday evening. A strong
to marginally severe storm is also possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit storm or flooding reports to
the National Weather Service.

In the hours before

Local storm report, Apr 30, 2:26 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
326 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TORNADO          4 SSE HONDO             29.30N 99.10W
04/28/2021                   MEDINA             TX   NWS STORM SURVEY

            AN NWS STORM SURVEY TEAM FOUND EVIDENCE OF
            AN EF1 TORNADO WITH MAX WINDS OF 110 MPH
            THAT WAS ON THE GROUND FOR ALMOST 2 MILES.
            PLEASE VIEW THE PUBLIC INFORMATION STATEMENT
            FOR DETAILS.

&&

AAT
Local storm report, Apr 30, 3:26 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
426 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     D'HANIS                 29.33N 99.29W
04/28/2021                   MEDINA             TX   NWS STORM SURVEY

            MULTIPLE TREES FROM WEST OF TOWN ALONG OLD
            HWY 90 INTO TOWN WITH LARGE LIMBS DOWN OR
            TRUNKS SNAPPED. OTHER DAMAGE INCLUDED
            DESTRUCTION OF A SMALL METAL CAR PORT AND A
            CENTER PIVOT IRRIGATION SYSTEM SLIPPED. WIND
            DRIVEN HAIL ALSO CAUSED DAMAGE. WINDS WERE
            ESTIMATED BETWEEN 75 AND 105 MPH ACROSS THIS
            AREA.

&&

AAT
Local storm report, Apr 30, 3:34 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
434 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND DMG     1 WNW HONDO             29.35N 99.16W
04/28/2021                   MEDINA             TX   NWS STORM SURVEY

            IN AND AROUND HONDO...IN ADDITION TO WIDE
            SPREAD TREE DAMAGE AND MULTIPLE CENTER PIVOT
            IRRIGATION SYSTEMS TOPPLED THERE WERE TWO
            INSTANCES OF METAL BUILDINGS HAVE THEIR
            LARGE DOORS BLOWN IN OR OUT...AND PARTS OF
            THE METAL ROOFING BLOWN OFF A BUILDING NEAR
            THE AIRPORT AMONG OTHER DAMAGE. WINDS HERE
            WERE ALSO ESTIMATED AT 75-110 MPH.

&&

AAT
Local storm report, Apr 30, 3:39 PM CST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
439 PM CDT FRI APR 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     9 SW CASTROVILLE        29.28N 99.00W
04/28/2021                   MEDINA             TX   NWS STORM SURVEY

            EAST OF THE EF-1 TORNADO AND SOUTH OF DUNLEY
            ADDITIONAL SUBSTANTIAL DAMAGE WAS FOUND. TWO
            DIFFERENT SECTIONS OF POWER LINES WERE
            KNOCKED DOWN...PARTIAL ROOF DAMAGE TO TWO
            RESIDENCE WERE OBSERVED...AND MORE TREES HAD
            LARGE LIMBS MISSING WITH CONTINUED DAMAGE TO
            CENTER PIVOT IRRIGATION SYSTEMS. WIND
            ESTIMATES WERE BETWEEN 80 AND 105 MPH.

&&

AAT

The radar

The Austin/San Antonio radar (KEWX), 42 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

6 flash flood. Local standard time, as filed.

Flash Flood, Comal

When
April 30, 6:55 PM CST to 9:30 PM CST
Where
Comal County, 1.38 mi ESE of Anholt to 1.2 mi S of Anholt
Cause
Heavy Rain
Reported by
Public
Coordinates
29.790, -98.450

A thunderstorm produced heavy rain that led to flash flooding closing roads north of Bulverde.

Flash Flood, Comal

When
April 30, 6:56 PM CST to 9:30 PM CST
Where
Comal County, 2.22 mi N of Sattler to 2.05 mi N of Sattler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.862, -98.165

Thunderstorms produced heavy rain the led to flash flooding. FM 2673 in Sattler was closed due to water over the road just east of the intersection with River Rd. near the Guadalupe River.

Flash Flood, Bexar

When
April 30, 7:05 PM CST
Where
Bexar County, 1.8 mi W of Cementville to 0.97 mi NE of Castle Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
29.500, -98.500

Thunderstorms produced heavy rain that led to flash flooding. Streets were flooded around Olmos Creek in northern San Antonio.

Flash Flood, Bexar

When
April 30, 8:11 PM CST to 10:45 PM CST
Where
Bexar County, 1.16 mi WSW of San Antonio to 1.04 mi WSW of San Antonio
Cause
Heavy Rain
Reported by
Public
Coordinates
29.415, -98.508

Thunderstorms produced heavy rain that led to flash flooding. Streets were flooded around Apache Creek near downtown San Antonio.

Flash Flood, Bexar

When
April 30, 8:28 PM CST to 10:45 PM CST
Where
Bexar County, 1.59 mi ENE of Woodlawn Lake to 1.55 mi ENE of Woodlawn Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.456, -98.495

Thunderstorms produced heavy rain that led to flash flooding. An apartment complex near Howard St. and San Pedro Ave. in northern San Antonio was evacuated due to flooding.

Flash Flood, Bexar

When
April 30, 8:33 PM CST to 10:45 PM CST
Where
Bexar County, 1.21 mi NNW of San Antonio to 1.78 mi SW of San Antonio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.435, -98.500

Thunderstorms produced heavy rain that led to flash flooding. The Emergency Manager reported several high water evacuations and closed roads around San Antonio.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954635, 954636, 954637, 954638, 954639, 954640.